Page 1 of 1

Adverse effects.....and possible new diagnosis

Posted: Wed Jul 08, 2009 12:11 am
by runkrun
Thanks to everyone for their input regarding my meds. However I was recently in E.R. from what I thought were side effects from my medications.

Posted: Wed Jul 08, 2009 5:43 am
by SquirmingSusan
Wow, that sounds terrible. Histamine release is usually related to an allergic reaction, I think. Weird that you would just have problems with the long acting opioids. But at least you can use the short acting ones and get some relief.

I think that a high percentage of people with MS also have RLS. We've had others visit the forum who have both conditions. You could check the "special populations" part of the message board, or search the forum for "MS."

I hope you get some answers soon. Which Mayo clinic are you going to?

Fentanly /rls worse????

Posted: Wed Jul 08, 2009 5:52 am
by mackjergens
Fentanyl patch , I could be wrong and dont have time to research this, but i think Fentanly can make rls worse. So please research it and make sure this drug is not causing your rls to become worse

Posted: Wed Jul 08, 2009 6:31 am
by Aiken
I'd be surprised if fentanyl can make RLS worse. It's a strong opioid that binds to the mu receptor, just like most other opioids (oxycodone, hydrocodone, etc.).

I've had it via IV, for endoscopy, and it was just dreamy. :)

Posted: Wed Jul 08, 2009 6:39 am
by ViewsAskew
Kimmatus, I imagine you're feeling a bit surprised and worried at the moment - I would be.

As Susan said, we've had several people who've noted the RLS can go hand in hand with MS at a higher rate than the general population, so that's a possibility.

I've not heard of a histamine release from narcotics, but that means little as I know about them mostly in context of RLS, not in any other way. I haven't heard of anyone else with this, but I imagine a Google search would provide you with some info, though you probably have already done that.

I hope your RLS is mostly under control now; at least you know what not to use and how to use the shorter acting opioids to help you. In the meantime, that may be enough to get you through until you meet the big gun docs.

Posted: Wed Jul 08, 2009 6:49 am
by Aiken
kimmatus--

The only times I've had strange reactions to opioids were when I'd either taken too much, or mixed two or three varieties in close succession (not usually an issue, but it seemed to be one time). Mind you, my heart did quite the opposite, becoming slow and ... er, I can only say "galoomphy," rather than fast.

You're taking quite a lot of the norco. Don't worry, I'm not harping about the opioid intake. My main concern would be that the acetaminophen (8 x 325mg = 2600mg) might be harming your liver and affecting the metabolism of the opioids. You're at about half of the 24h dose that causes liver toxicity. Half of the toxic dose for one day is probably okay, but ingesting that much every day for an extended period is just asking for trouble.

(I myself take norco 10/325 each day, and even at *two* per day, which is what I do only at the worst of times, the acetaminophen I take in worries me.)

If I were you, I'd talk to my doctor about getting an acetaminophen-free plan in place. You won't be able to get hydrocodone without it (believe me, it's not available at all), but you can get oxycodone without it. You might be better off with oxycodone anyway. It can work better than hydrocodone, depending on your needs.

You just don't want to take chances with your liver... you need that sucker.